23 year old female is bought to ED by her family after an intentional overdose of ~ 100 ‘diet tablets’ which she ingested 1.5-2 hours earlier.
She is agitated, anxious, tremulous and profoundly diaphoretic.
P 170. BP 123/70. Sats 100%. RR 32. Temp 36.8*C.
Patent airway. Chest clear. Soft, non-tender abdomen.
Pupils 4mm (equal & reactive).
Normal tone & power in all 4 limbs.
5-6 beats of inducible clonus at the ankles.
ECG. Sinus tachycardia @ 170/min (confirmed by increasing paper-speed to 50mm/sec).
What do you think she took ?
As it turns out, she consumed 100 of these….
Essentially we were dealing with an acute caffeine toxicity…..
- 100 tablets of 100mg Caffeine = 10 grams
- ~ 140mg/kg of Caffeine.
Methylxanthines are purine derivatives that are structurally related to adenosine. They have an extremely narrow therapeutic index & adverse effects can occur even at therapeutic doses. Theophylline, caffeine & theobromine are the major members of this group.
Caffeine is the most commonly used psychoactive drug in the world; however has been used medically for apnoea of prematurity, analgesic adjuncts, appetite suppression (for weight loss) and diuresis.
- ~100% of the oral dose is bioavailable.
- Peak oral absorption is in 30-60min (delayed in overdose)
- Volume of distribution is low (0.6L/kg)…
Whilst theophylline’s use continues to decline, I consider this an important toxicity to be aware of. Caffeine’s metabolism occurs by biotransformation via P-450 pathways. Its primary metabolite is theobromine (… chocolate), via 1-demethylation however also forms theophylline via 7-demethylation. As a result, theophylline concentrations are measurable following caffeine ingestion and overdose.
- At increased concentrations (overdose) methylxanthines switch to zero-order kinetics (ie. a fixed amount of drug is eliminated per unit of time).
Multiple toxic mechanisms have been proposed for methylxanthines including competitive antagonism of adenosine, altered intracellular calcium transport & inhibition of phosphodiesterase, leading to elevated intracellular cAMP concentrations.
Undesirable effects of caffeine can appear after ingestion of as little as 50mg, however more significant toxicity appears after ingestions of up to 15-30 mg/kg. Fatal doses of caffeine have ranged from 5 to 50 grams (lethal dose estimated to be 100-200 mg/kg).
- Standard cup of coffee = ~ 80-100mg caffeine
- Guarana containing energy drinks = more caffeine…
Early manifestations include anxiety, tremor, nausea & vomiting and tachycardia.
Severe poisoning is associated with:
- Cardiac Dysrhythmias
- SVTs / AF or flutter / ventricular tachycardia
- [stimulation of B-adrenergic receptors]
- Refractory Hypotension
- Seizures& myoclonus
- [secondary to adenosine antagonism - adenosine normally inhibits CNS excitatory neurotransmitter release]
- Metabolic abnormalities
- Hypokalaemia (severe, refractory)
- Hypophosphataemia, hypomagnesaemia.
- Metabolic Acidosis (usu. lactate).
- Rhabdomyolysis / myotoxicity
- Severe overdoses should be managed in an acute resus area, with complete cardiorespiratory monitoring
- Immediate life threats include;
- IV fluid boluses, occasionally vasopressor are required
- no role for phenytoin…
- sedation often helps
- beta-blockers (esmolol or metoprolol)
- adenosine & verapamil also effective
- electrolyte disturbances
- esp. K+ replacement
- check a CK level
- Activated charcoal is indicated even if presentation is delayed
- Aggressive control of vomiting
- Haemodialysis is the definitive life-saving intervention in severe poisoning (and achieves good clinical outcomes if started early)
- Multiple-dose activated charcoal can also be helpful (for the generated theophylline, not caffeine itself).
Remember, when in doubt – get a hold of your Poisons Centre or Toxicologist.
Our young patient was treated initially with IV fluid boluses (2L N.Saline), potassium replacement and aliquots of IV midazolam. The benzos worked a treat. Patient settled and heart rate slowed to the 110-120 mark. At the two hour mark, her acidosis was improving (lactate down to 4.2 mmol/L).
We were advised to by our Toxicology service to take a theophylline level (to use as an indicator for possible need of dialysis). Her’s was normal.
She spent the night in the ICU and was well enough the following morning to be referred to the Psychiatry team.
- Murray L, Daly F, Little M & Cadogan M. Toxicology Handbook. 2nd Edition. Elsevier 2011.
- Tintinalli’s Emergency Medicine: A Comprehensive Study Guide. 7th Edition.
- Shannon M, Borron SW, Burns M. Haddad and Winchester’s Clinical Management of Poisoning and Drug overdose 4th ed.
- Schmidt A, Karlson-Stiber C. Caffeine poisoning and lactate rise: an overlooked toxic effect? Acta Anaesthesiol Scand. 2008 Aug;52(7):1012-4. Epub 2008 May 20.
- Wrenn KD, Oschner I. Rhabdomyolysis induced by a caffeine overdose. Ann Emerg Med. 1989 Jan;18(1):94-7.
- Holstege CP et al. Massive caffeine overdose requiring vasopressin infusion and hemodialysis. J Toxicol Clin Toxicol. 2003;41(7):1003-7.
Of interest, I did stumble across this great rant whilst doing some reading….